Puerto Rico, 2005

Wildfire in Puerto Rico, March 1 to 31, 2005

March 1 to 31, 2005 · NWS SJU · 4 events in 4 counties and zones

Numerous brush fires were reported across the southern half of Puerto Rico. A 400 percent increase over last year in a district near Ponce.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Numerous brush fires were reported across the southern half of Puerto Rico. A 400 percent increase over last year in a district near Ponce. Along the west part of the island the government has spent over 1million to fight the Maricao State Forest fire. Close to 30 thousand trees were lost to the fires there and over 200 acres burned. The city of Mayaguez was declared in state of emergency due to the brush fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Feb 28, 11:10 PM AST, 50 minutes earlier.

Area forecast discussion, Feb 28, 11:10 PM AST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1110 PM AST MON FEB 28 2005

.UPDATE...CLEAR TO PARTLY CLOUDY SKIES WILL CONTINUE ACROSS THE
LOCAL ISLANDS OVERNIGHT. ISOLATED PASSING LIGHT SHOWERS ARE POSSIBLE
IN A COUPLE OF LOCATIONS...ESPECIALLY OVER THE U.S. VIRGIN ISLANDS
AND ACROSS THE COASTAL WATERS...BUT MOST OF THE TIME IT WILL REMAIN
DRY. INHERITED SHORT TERM GRIDS AND ZFP HAD A GOOD HANDLE ON
EXPECTED CONDITIONS OVERNIGHT...BUT SENT A QUICK UPDATE TO BOTH TO
ALTER WEATHER...SKY COVER AND POPS IN MANY ZONES. FOR COASTAL
WATERS...MADE A COUPLE OF MINOR ALTERATIONS TO PREVIOUS CWF...
OTHERWISE NO CHANGES.

REMAINDER BELOW UNCHANGED FROM DAY SHIFT.

.PREV SHORT TERM...A LOW PRESSURE SYSTEM OFF THE EAST COAST OF THE
UNITED STATES EARLIER TODAY...AND ITS INTERACTION WITH A HIGH
PRESSURE SYSTEM IN THE ATLANTIC IS RESULTING IN A LIGHT TO MODERATE
EAST TO SOUTHEAST LOW LEVEL WIND FLOW. DIFFLUENCE OF THE LOW LEVEL
WINDS IS RESULTING IN DRY WEATHER ACROSS THE AREA OVER PUERTO
RICO...THE U.S. VIRGIN ISLANDS...THE ATLANTIC AND CARIBBEAN COASTAL
WATERS. LIMITED AMOUNT OF CLOUDS WERE NOTED ACROSS PUERTO RICO AND
THE U.S. VIRGIN ISLANDS WITH ONLY ISOLATED SHOWERS NOTED FAR OVER
THE CARIBBEAN SEA.

&&

.PREV LONG TERM...A FRONTAL BOUNDARY ASSOCIATED TO THE
AFOREMENTIONED LOW IS FORECAST TO MOVE TOWARD THE SOUTHEAST. WHILE
THIS HAPPENS A LIGHT TO MODERATE LOW LEVEL WIND FLOW IS EXPECTED TO
PREVAIL ACROSS THE LOCAL AREA WITH A TREND TO SHIFT TO A MORE
SOUTHEASTERLY DIRECTION. AT THIS TIME SEEMS THAT THE FRONTAL
BOUNDARY WILL HAVE NO MAJOR EFFECTS IN OUR LOCAL WEATHER IN TERMS OF
RAIN. JUST MINOR CHANGES MADE TO INHERITED GRIDS ON A LONG TERM
BASIS.

THE SEAS ARE HOWEVER EXPECTED TO HAVE A MODERATE INCREASE LATE
THURSDAY INTO FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  71  84  69  85 /  20  20  20  30
STT  72  83  71  85 /  30  20  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

11/24
Hazardous weather outlook, Feb 28, 6:00 AM AST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON FEB 28 2005

PRZ001>013-AMZ710>750-011000-
600 AM AST MON FEB 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

VIZ001-002-AMZ710>730-011000-
600 AM AST MON FEB 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Ponce and Vicinity

When
March 1, 12:00 AM AST to March 31, 11:59 PM AST
Where
Ponce and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

Wildfire, Southeast

When
March 1, 12:00 AM AST to March 31, 11:59 PM AST
Where
Southeast forecast zone
Reported by
EMERGENCY MANAGER

Wildfire, Southwest

When
March 1, 12:00 AM AST to March 31, 11:59 PM AST
Where
Southwest forecast zone
Reported by
EMERGENCY MANAGER

Wildfire, Mayaguez and Vicinity

When
March 1, 12:00 AM AST to March 31, 11:59 PM AST
Where
Mayaguez and Vicinity forecast zone
Reported by
NEWSPAPER

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442444, 5442445, 5442446, 5442447.